Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 50, NWS Las Vegas, NV

September 8, 2017San Bernardino County, California; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 8, 2017, 4:25 PM PDT for San Bernardino County, California; Clark County, Nevada. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2017, 4:25 PM PDT (23:25 UTC)
Expired
Sep 8, 2017, 5:15 PM PDT
In force
50 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 33 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2615 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS55 KVEF 082325
SVRVEF
CAC071-NVC003-090015-
/O.NEW.KVEF.SV.W.0050.170908T2325Z-170909T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
425 PM PDT FRI SEP 8 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  North central San Bernardino County in southern California...
  South central Clark County in southern Nevada...

* Until 515 PM PDT

* At 424 PM PDT, a severe thunderstorm was located over Nipton Road
  Mile Marker 3, or 13 miles southeast of Primm, moving north at 20
  mph.

  HAZARD...60 mph wind gusts and dime sized hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Nipton and Nipton Road Mile Marker 3. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3540 11511 3542 11533 3573 11535 3569 11501
TIME...MOT...LOC 2324Z 185DEG 16KT 3550 11521 

HAIL...<.75IN
WIND...60MPH
 
$$

JS
2 follow-up statements
012 
WWUS55 KVEF 082354
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
454 PM PDT FRI SEP 8 2017

CAC071-NVC003-090015-
/O.CON.KVEF.SV.W.0050.000000T0000Z-170909T0015Z/
San Bernardino CA-Clark NV-
454 PM PDT FRI SEP 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR NORTH CENTRAL SAN BERNARDINO AND SOUTH CENTRAL CLARK COUNTIES...

At 451 PM PDT, a severe thunderstorm was located along Nipton Road 
or 11 miles southeast of Primm, moving north at 10 mph.

HAZARD...60 mph wind gusts and low visibility due to intense rain. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Nipton and Nipton Road Mile Marker 3. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3540 11511 3542 11533 3573 11535 3569 11501
TIME...MOT...LOC 2351Z 185DEG 16KT 3562 11520 

HAIL...<.75IN
WIND...60MPH
 
$$

JS
344 
WWUS55 KVEF 090014
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
514 PM PDT FRI SEP 8 2017

CAC071-NVC003-090023-
/O.EXP.KVEF.SV.W.0050.000000T0000Z-170909T0015Z/
San Bernardino CA-Clark NV-
514 PM PDT FRI SEP 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO
AND SOUTH CENTRAL CLARK COUNTIES WILL EXPIRE AT 515 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3540 11511 3542 11533 3573 11535 3569 11501
TIME...MOT...LOC 0013Z 185DEG 16KT 3571 11519 

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:00 PM PDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 8, 3:00 PM PDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
300 PM PDT Fri Sep 8 2017

.SYNOPSIS...Ample moisture across the region will lead to scattered
to numerous thunderstorms across much of the southern Great Basin
and Mojave Desert through the weekend. Any storm will be capable of
producing heavy rainfall. Afternoon temperatures will cool well
below normal readings through Sunday with the additional cloud cover.
&&

.SHORT TERM...today through Sunday

Thunderstorms have been increasing over much of the eastern two
thirds of the forecast area this afternoon as ample moisture and
instability are in place. CAPE values are generally ranging from
1000-2000 J/KG over the southeastern CWA with LI values -3/-6. PW
values have also been ranging from about 1.20 inches to over an inch
and a half. Storms have generally been tracking north around 20 mph,
but there has been training of many of the storms leading to an
increased flash flood threat. Upper low over the central California
coast will help add forcing to the region over the next couple of
days. This added dynamics along with the moisture in place will help
keep storms going overnight, especially across Clark, Mohave and
eastern San Bernardino Counties. Little changes on Saturday as
moisture and strong instability will remain in place leading to
another day of widespread thunderstorms that will be capable of
producing flash flooding.

Things are expected to start winding down Saturday night and Sunday
with the moisture and instability shifting further west and
affecting mainly San Bernardino County. At this time the flash flood
watch does not include western San Beranrdino County, but that may
change for Sunday as any thunderstorm will be capable of producing
very heavy rain. It is also possible that the Flash Flood Watch may
not be needed for Mohave and Clark Counties on Sunday as the
greatest threat of storms shifts west. However, isolated
thunderstorms will remain in the picture through Sunday over the
entire area.

Due to the additional cloud cover and moisture, temperatures will
remain blow normal through Sunday.

.LONG TERM...Monday through Thursday.

By Monday morning guidance suggests that advection of new moisture
into the region will be subsiding and the closed low off the
California coast will shift west out to sea slightly. This is likely
to result in somewhat less active conditions for Monday with the
better forcing further west. That said, low-grade monsoon moisture
will remain in place across much of the region allowing for at least
some terrain driven storms, with the best overall chances along the
western edge of the forecast area.

Monday night into Tuesday will likely see the closed low begin to
shift north and gradually begin to fill as it moves toward the Bay
Area. This will continue the downward trend in convection, with
storms becoming increasingly limited to the higher terrain of the
southern Great Basin.

By Wednesday, the low is expected to get caught up in the mean flow
and eject east across the Great Basin as a shortwave. As it does, it
will likely result in increased southwesterly breezes across the
forecast area. This will also begin to scour out a great deal of the
moisture in place.

Just as the shortwave ejects east, another trough digs along the
western CONUS Thursday and Friday, signaling a possible transition
to a more fall-like pattern with overall cooler, drier, but
occasionally breezy conditions.
&&

.AVIATION...For McCarran...Afternoon scattered thunderstorms will
continue around the terminals, with the potential for numerous wind
shifts. Earlier thunderstorms have kept and E/NE wind, which may try
to favor an east to southeast direction with continued sunshine.
Otherwise expect the potential for a few more rounds of
thunderstorms and associated threats with winds likely favoring east
or northeast outside of thunderstorms. Overnight, thunderstorms
should decrease in coverage, with just a few showers expected by
daybreak, however, thunderstorms are possible in the region once
again by tomorrow afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorms should generally decrease over the region
overnight, but additional scattered thunderstorms are expected once
again by tomorrow afternoon. Winds will mainly be dominated by
thunderstorm trends, with outflows from both individual cells and
clusters. Expect all the usual threats of turbulence and icing. VFR
should prevail, with thunderstorm ceilings only falling to just
below 10 kft, and visibility in the heaviest showers only falling to
3 to 5 miles.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Gorelow
LONG TERM...Wolcott
AVIATION....Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:43 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 8, 12:18 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 12:29 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 1:24 PM PDTFlash Flood WarningVEFInyo3 hr
Sep 8, 3:22 PM PDTFlash Flood WarningVEFSan Bernardino6 hr
Sep 8, 3:38 PM PDTFlash Flood WarningVEFInyo3 hr
Sep 8, 4:02 PM PDTFlash Flood WarningVEFSan Bernardino4 hr
Sep 8, 4:51 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 7, 5:19 PM PDTFlash Flood WarningVEFClark3 hr
Sep 8, 5:40 AM PDTAreal Flood AdvisoryVEFClark3 hr
Sep 8, 8:50 AM PDTAreal Flood AdvisoryVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in California, 2017Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.